Texas, 2019

Damaging Wind in Texas, September 10, 2019

September 10, 2019 · NWS BRO · 1 event in 1 county or zone

A weak, closed off upper level low pressure system centered over the Rio Grande Valley triggered a few strong thunderstorms that affected Cameron County on September 10th. Wind gusts over 50 mph occurred, but damage was minimal but included some power outages around Harlingen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak, closed off upper level low pressure system centered over the Rio Grande Valley triggered a few strong thunderstorms that affected Cameron County on September 10th. Wind gusts over 50 mph occurred, but damage was minimal but included some power outages around Harlingen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 10, 3:55 AM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Sep 10, 3:55 AM CST, 7 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
455 AM CDT Tue Sep 10 2019

...12z Aviation Update...

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions will prevail through this TAF cycle.
Today will be very similar to Monday with isolated showers and
thunderstorms developing by late morning or early afternoon along
a sea breeze. Timing and coverage are still questionable so
continued the VCs for now. Gusty southeasterly winds are expected
once again today...maybe a few knots less than yesterday. After
sunset precipitation chances and wind decrease. The better chance
for rain will reside along the coastal sections of Deep South
Texas beyond 8z for the overnight hours.

&&

.PREV DISCUSSION... /issued 351 AM CDT Tue Sep 10 2019/

SHORT TERM (Now through Wednesday night): The weak upper level
low is still sitting over south Texas early this morning having
moved very little over the last 24 hours or so. This feature along
with the sea breeze will once again help initiate showers and
t'storms across the region today. Unlike yesterday, moisture has
gradually improved in the mid levels since this time yesterday,
albeit subtle. Diurnally driven (isolated to scattered) showers
and T'storms will diminish closer to or just after sunset. In
addition to POPs, surface winds will remain moderate with a few
gusts between 20 and 25 mph.

Winds and precipitation chances decrease around or shortly after
sunset. A few passing clouds expected with a few streamer showers
offshore or perhaps along the immediate coast. The upper level low
will have continued to fill through today and into tonight before
opening up into a remnant wave as an UL trough begins to build
across the western states.

Mid and upper level moisture quality increases by Wednesday as seen
with Pwats over 2.0". This will likely enhance daily diurnal sea
breeze active on Wednesday. Temperatures both today and tomorrow
will continue to be right around average, though a few more clouds
than currently forecast could easily help hold temps down 1-3
degrees respectively.

LONG TERM (Wednesday Night through Monday): The long term period
begins with an upper-level inverted trough axis draped over
northern Mexico and southern Texas. This trough axis will be the
culprit of isolated to scattered showers and thunderstorms on
Thursday morning, and enhancing sea breeze activity during the
afternoon hours. The trough axis will retrograde westward Thursday
evening as it rounds the base of a potent upper-level ridge
centered over the southeastern US. Subsidence behind the westward
moving trough will cause slightly drier air to filter in over Deep
South Texas for Friday. Even still, isolated to scattered
convection will be possible, especially with the sea breeze during
the afternoon. Best chances of precipitation will be along and
east of US 281/I69C. Global forecast model solutions diverge
slightly by Saturday. Both the latest GFS and ECMWF models
develop another perturbation/upper-level low on the southern
fringe of the southeastern US ridge, centered over the central
Gulf of Mexico by late Friday, into Saturday. The 00z run of the
ECMWF has a much more aggressive upper-level low developing
compared to the 00z GFS run. The ECMWF generates more subsidence
on the western side of the upper-level low, keeping most areas
rain-free this weekend. The GFS solution has a tad more moisture
over southern Texas, but still drier compared to the workweek.
Although moisture seems to be somewhat limited, went ahead and
kept 20-30% PoPs this weekend, with best chances along the coast
and offshore. These probabilities may have to adjusted downward if
trends continue. Upper-level ridging, previously centered over
the southeastern US will drift southward and begin building over
the northern Gulf of Mexico by Monday. This should keep most areas
dry, with the exception of isolated showers and thunderstorms
offshore.

As for temperatures, near seasonal high temperatures are expected
through the weekend, with low-mid 90s anticipated each afternoon
(upper 90s for western counties this weekend). Overnight low
temperatures are expected to be 3-5 degrees above normal, ranging
from the mid-upper 70s each night. Model guidance has trended
temperatures slightly higher starting Friday, so went ahead and
increased temps a couple of degrees Friday-Monday from previous
forecast package.

Marine (Now through Wednesday night): Light to moderate winds
and seas are expected to prevail throughout the short term marine
period. The only concern will be some locally higher wave
heights/winds in the strongest convection.

Wednesday Night through Sunday...Light to moderate east to
southeast winds will prevail across the coastal waters Wednesday
night with surface high pressure across the southeast United
States. The pressure gradient will weaken across the western Gulf
of Mexico starting Thursday morning. Light east to southeast
winds Thursday will back to the east and northeast Friday with
weak surface high pressure building into northeast Texas Friday.
The light east to northeast will continue across the coastal
waters into Sunday. Seas are expected to be low to moderate, 3 to 4
feet, through Friday before decreasing to around 2 to 3 feet by
the weekend.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...Frye-55
Long Term...Mejia-67
Data Acquisition/Upper Air...Miller-54
Hazardous weather outlook, Sep 10, 2:46 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
346 AM CDT Tue Sep 10 2019

TXZ248>257-351-353-110900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
346 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An elevated rip current risk is possible for local beaches
through the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-110900-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
346 AM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Frye

In the hours before

Special weather statement, Sep 10, 11:08 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1208 PM CDT Tue Sep 10 2019

TXZ255-101745-
Inland Cameron TX-
1208 PM CDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMERON AND SOUTHEASTERN
WILLACY COUNTIES UNTIL 1245 PM CDT...

At 1208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Los Fresnos High School to Library
Memorial Middle School to La Encantada Elementary School. Movement
was northwest at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harlingen, San Benito, Los Fresnos, Santa Rosa, Rancho Viejo, Rio
Hondo, Palm Valley, Olmito, La Paloma and Laureles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2626 9786 2632 9767 2630 9753 2633 9752
      2631 9751 2633 9751 2634 9748 2604 9736
      2606 9749 2593 9757
TIME...MOT...LOC 1708Z 147DEG 18KT 2606 9744 2612 9754 2604 9761

BRADY

The radar

The Brownsville radar (KBRO), 42 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cameron

When
September 10, 11:26 AM CST
Where
Cameron County, Harlingen Airpark Ar
Measured
47 kt (54 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
26.230, -97.650

The automated surface observing system at Harlingen/Valley International Airport reported a wind gust to 54 mph. A few power outages and minor tree damage was noted in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858417.